What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 21, 1:13 PM EST, 21 minutes earlier.
Area forecast discussion, May 21, 1:13 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
213 PM EDT Sat May 21 2022
.Mesoscale Update...
Issued at 213 PM EDT Sat May 21 2022
Just finished a call with SPC and WW254 has been issued for all of
southern Indiana and portions of northern KY until 21/23Z (700 pm
EDT). We just updated our suite of products to account for the new
watch and those products have already been sent.
Two areas of convection we're watching at the moment. The first is
moving out toward the US 27/127 corridor. This activity is moving
through an area with surface temps in the lower to middle 80s with
dewpoints in the lower 70s. This results in about 2500-3000 J/kg of
MLCAPE. However bulk wind shear is very limited in this area. As
such, the convection is producing locally heavy rainfall, wind gusts
to 40-45 mph and perhaps some small hail in some of the stronger
cores. In addition, frequent lightning is being observed. This
convection is likely to remain sub-severe due to the lack of
vertical wind shear as it continues to move eastward through the
Bluegrass region over the next 1-2 hours.
The second area of convection is in the form of a line just now
crossing the IN/IL border. This line is expected to continue to
move to the east at 40-45 mph. The line has instability to work
with out ahead of it with MLCAPE values in the 2500-3000 J/kg range.
However deep layer shear remains very week with the best shear
remaining well west and behind the frontal boundary across south-
central MO. Best 0-6km shear looks to remain north of the river
through the afternoon while shear down across western KY and into NW
TN is expected to remain quite weak. 0-6km shear vectors are
roughly parallel to the southern edge of the line, but align a bit
more perpendicular up along the northern edge of the line. Given
the atmospheric setup ahead of the line, damaging winds will be the
primary threat. A few instances of near severe hail are possible.
The tornado threat is non-zero, but we will continue to watch for
bowing segments on the northern edge of the line where the 0-6km
shear has a better angle there for some episodic spin ups.
Issued at 120 PM EDT Sat May 21 2022
Scattered convection has developed mainly along and east of I-65
where convective temperatures have been reached and co-incident with
a plume of higher moisture. VWP from KLVX show unidirectional low-
level flow with 0-3km shear around 15 knots and 0-6km shear less
than 30 knots. Mesoanalysis suggest MLCAPE values are in the 2500-
3000 J/kg range. So again, we're in a decent instability but low
shear environment.
Going over the next few hours, we should see some additional
scattered development east of the I-65 area. Again, instability is
decent, but shear is weak and multi-cellular pulse type convection
is most likely. HRRR proximity soundings show increasing DCAPE
values through the afternoon. Wet bulb zero levels are high while
mid-level lapse rates are still steep. Given the increasing DCAPE
values damaging winds would be the primary threat, though some very
isolated near severe hail could occur within the strongest cores.
Strengthening line of convection out across southern IL will likely
sweep east-northeastward and affect primarily our southern Indiana
counties, though some southward development into western KY and
portions of north-central KY seems reasonable given the developing
unstable airmass. Given the linear structure already, primary
threats would be damaging wind gusts.
&&
.Short Term...(Today and tonight)
Issued at 249 AM EDT Sat May 21 2022
...Summerlike temps and t'storms...
A cold front stretching from the Great Lakes through the American
Bottom to the Texas Hill Country will move very little today as it
runs up against the western edge of a sprawling Bermuda High with an
extension reaching back into the southeast United States. In our
position between these two features we'll have another breezy and
very warm day with enough sunshine to pull temperatures into the
upper 80s to around 90 once again.
As the mercury surpasses convective temperatures in the middle 80s,
scattered thunderstorms are expected to develop this afternoon as
moderate to strong instability develops and precipitable water
values remain over 1.50". Will have to watch to see if a small vort
max will eject from deep convection over the Ozarks this morning and
possibly enhance storm development here towards evening as it heads
this way, as advertised by the GFS and NAM.
Deep layer shear and mid-level flow will be just enough to support
multi-cellular convection this afternoon. Wet bulb zero heights will
be rather high and, combined with the weak shear, argue against the
likelihood of widespread large hail. Still, the strongest storms
with the most robust updrafts will be capable of producing hail
given a largely unsaturated sounding.
Gusty thunderstorm winds will also be possible given dry air in the
mid levels, especially in conjunction with the heaviest downpours.
DCAPEs are progged to be around 1000 J/kg.
Instability will wane tonight, along with unimpressive shear
continuing, leading to decreasing severe chances as we go through
the night. However, that cold front to our west will move in and
keep the chance of showers and thunderstorms going. The front will
be draped across central Kentucky by dawn Sunday, ushering in much
cooler temperatures. Lows Sunday morning should be in the middle 60s
ahead of the boundary and the upper 50s behind it over southwest
Indiana.
.Long Term...(Sunday through Friday)
Issued at 315 AM EDT Sat May 21 2022
Precipitation chances will begin to taper off from NW to SE on
Sunday as the surface cold front pushes east of the area, with CAM
guidance suggesting mostly dry weather will prevail for locations
along and west of I-65. Lingering showers and rumbles of thunder may
continue into the afternoon for locations east of I-65 before coming
to an end by Sunday evening. Temperatures will be notably cooler
Sunday in the wake of the front with NWly flow in the lower-levels
along with continued mid- and high-clouds streaming overhead. High
temperatures are expected to range from the upper 60s to mid 70s,
roughly 20 degrees cooler than the forecasted high temps for today.
Overnight lows into Monday morning will be seasonably cool in the
lower to mid 50s.
Mostly dry weather is then expected for Monday and into the first
part of Tuesday as surface high pressure drifts eastward across the
OH Valley/Great Lakes region. Some low-end PoPs will be maintained
across east- and south-central KY as weak shortwave energy ripples
through the flow aloft in the vicinity of the frontal boundary to
our south and east. Temperatures will be a touch warmer with highs
in the lower to mid 70s across the area.
For the Tuesday through Thursday time frame, the weather pattern
will become a bit more active as a series of shortwaves carves out a
broad longwave trough over the central CONUS, with a closed upper
low expected to lift NE out of the mid MS Valley and into the Upper
Great Lakes region Thursday into Friday. As a result, expect
multiple waves of surface low pressure to lift NE out of the
Southern Plains and through the mid MS Valley and OH Valley during
the mid week time frame. Precipitation chances will begin to ramp up
Tuesday afternoon into Tuesday night and then continue through
Wednesday and Thursday before tapering off on Friday as the upper
trough pulls northeast of the region. Showers and storms will be
possible throughout this time frame, with some of the storms
potentially being strong to severe (mainly looking at Wednesday and
Thursday afternoon and evening at this time). Localized flooding
issues may become possible as well with repeated rounds of rainfall
tracking over the area.
&&
.Aviation...(18Z TAF Issuance)
Issued at 114 PM EDT Sat May 21 2022
IMPACTS:
- Showers and thunderstorms
- Low cigs Sunday morning
DISCUSSION:
Convection has started to develop just east of I-65 within a zone
where convective temperatures have been reached along with a passing
outflow boundary from previous convection. Given building
instability, scattered storms will be possible east of a BWG/SDF
line through the afternoon. Slow moving cold front out to the west
will continue to push eastward. Additional convection will develop
along this front and push into the area this afternoon/evening.
Highest risk of severe still looks to be at KHNB/KSDF with a lesser
threat at KLEX/KBWG. Convection will diminish later tonight with
low clouds/MVFR conditions developing with scattered rain showers
around.
CONFIDENCE:
Low-medium on all elements.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&
Mesoscale....MJ
Short Term...13
Long Term....JML
Aviation.....MJ
Hazardous weather outlook, May 21, 12:59 PM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
159 PM EDT Sat May 21 2022
KYZ040>043-046>049-053>057-061>067-070>078-081-082-221800-
Woodford-Fayette-Bourbon-Nicholas-Washington-Mercer-Jessamine-Clark-
Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Versailles, Lexington, Paris, Carlisle,
Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
159 PM EDT Sat May 21 2022 /1259 PM CDT Sat May 21 2022/
This hazardous weather outlook is for portions of south central
Kentucky.
.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms are expected to develop this afternoon and
continue into tonight. Locally gusty winds and hail will be the main
threats in addition to lightning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
More rounds of strong to severe storms are in the forecast for
Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Storms this afternoon and evening are expected to move from west to
east around 40 mph.
Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving. Please use this with caution
and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
INZ076>079-083-084-089>092-KYZ023>039-045-221800-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Nelson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, and Bardstown
159 PM EDT Sat May 21 2022 /1259 PM CDT Sat May 21 2022/
...SEVERE THUNDERSTORM WATCH 254 IN EFFECT UNTIL 7 PM EDT /6 PM CDT/
THIS EVENING...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...This Afternoon and Tonight.
Showers and thunderstorms are expected this afternoon and evening.
Some storms may be strong to severe with damaging winds and possibly
some large hail as the main threats in addition to frequent
lightning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
More rounds of strong to severe storms are in the forecast for
Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Storms this afternoon and evening are expected to move from west to
east around 40 mph.
Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving. Please use this with caution
and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
MJ
In the hours before
Special weather statement, May 21, 12:29 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Louisville KY
1229 PM CDT Sat May 21 2022
KYZ064-076-077-211800-
Metcalfe KY-Adair KY-Green KY-
1229 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of south central Green,
north central Metcalfe and west central Adair Counties through 100 PM
CDT...
At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Edmonton, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Metcalfe, west central Adair and south central Green Counties,
including the following locations... Pickett, Portland, Little
Barren, Node, Thurlow, Fry, Keltner, Exie, Liletown and Newt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3704 8565 3711 8570 3724 8550 3709 8542
TIME...MOT...LOC 1729Z 241DEG 19KT 3708 8561
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DMSpecial weather statement, May 21, 12:40 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Louisville KY
140 PM EDT Sat May 21 2022
KYZ033-034-211815-
Shelby KY-Henry KY-
140 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of north central Shelby
and south central Henry Counties through 215 PM EDT...
At 139 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of New Castle, moving northeast at 20 mph.
HAZARD...Winds around 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Shelby and south central Henry Counties, including the following
locations... North Pleasureville, Defoe, Cropper, Bethlehem, Elmburg,
Eminence, Pleasureville and Bellview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3827 8519 3835 8525 3845 8505 3835 8497
TIME...MOT...LOC 1739Z 241DEG 19KT 3833 8515
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DMSpecial weather statement, May 21, 12:49 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Louisville KY
149 PM EDT Sat May 21 2022
KYZ034-035-211815-
Shelby KY-Franklin KY-
149 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of southeastern Shelby
and west central Franklin Counties through 215 PM EDT...
At 149 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Shelbyville, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Shelby
and west central Franklin Counties, including the following
locations... Bryant, Graefenburg, Hatton, Kennebec, Benson,
Harrisonville, Waddy, Peytona and Hemp Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3821 8489 3813 8500 3813 8502 3812 8504
3809 8505 3808 8506 3811 8515 3829 8501
TIME...MOT...LOC 1749Z 222DEG 23KT 3813 8509
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DMSpecial weather statement, May 21, 12:53 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Louisville KY
153 PM EDT Sat May 21 2022
KYZ038-039-045-211830-
Spencer KY-Nelson KY-Anderson KY-
153 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of southeastern
Spencer, northeastern Nelson and west central Anderson Counties
through 230 PM EDT...
At 152 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Taylorsville, moving northeast at 25 mph.
HAZARD...Winds around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Spencer, northeastern Nelson and west central Anderson Counties,
including the following locations... Glensboro, Van Buren, Sparrow,
Wayside, Drydock and Klondyke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central Kentucky.
&&
LAT...LON 3804 8509 3798 8501 3790 8519 3790 8520
3789 8520 3789 8521 3794 8527 3804 8512
TIME...MOT...LOC 1752Z 232DEG 20KT 3793 8520
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DMSpecial weather statement, May 21, 12:59 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
159 PM EDT Sat May 21 2022
KYZ054-065-211830-
Marion KY-Taylor KY-
159 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of southeastern Marion
and northeastern Taylor Counties through 230 PM EDT...
At 159 PM EDT, Doppler radar was tracking a strong thunderstorm near
Campbellsville, moving northeast at 25 mph.
HAZARD...Winds around 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Marion
and northeastern Taylor Counties, including the following
locations... Phillipsburg, Arista, Spurlington, Bradfordsville,
Salleetown and Greenbriar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3736 8530 3742 8537 3758 8518 3748 8505
TIME...MOT...LOC 1759Z 231DEG 26KT 3742 8530
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DMSpecial weather statement, May 21, 1:14 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
214 PM EDT Sat May 21 2022
KYZ035-039-211845-
Franklin KY-Anderson KY-
214 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of north central
Anderson and southern Franklin Counties through 245 PM EDT...
At 214 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lawrenceburg, moving northeast at 30 mph.
HAZARD...Winds around 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Frankfort.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central Kentucky.
&&
LAT...LON 3818 8477 3814 8486 3811 8487 3803 8502
3806 8507 3807 8505 3808 8505 3822 8488
TIME...MOT...LOC 1814Z 237DEG 27KT 3807 8500
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DM